Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 6, NWS Louisville, KY

March 19, 2003Clinton County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 19, 2003, 11:54 AM CST for Clinton County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2003, 11:54 AM CST (17:54 UTC)
Expired
Mar 19, 2003, 12:30 PM CST
In force
36 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Clinton County, KY

The radar

The Nashville radar (KOHX), 138 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 11:30 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WUUS53 KLMK 191754
SVRSDF
KYC053-191830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1153 AM CST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1230 PM CST

* AT 1148 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF ALBANY...OR ABOUT 51
  MILES SOUTHWEST OF SOMERSET...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALBANY...STATIC AROUND NOON CST
  CUMBERLAND CITY AROUND 1210 PM CST
  SHIPLEY AROUND NOON CST

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

$$
FUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 2:30 AM CST, 9 hours 24 minutes earlier.

Area forecast discussion, Mar 19, 2:30 AM CST, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 AM EST WED MAR 19 2003

CONCERNS FOCUS ON SEVERE THREAT THIS MORNING INTO THE AFTN.
WIDESPREAD COVERAGE OF SHOWERS AND A FEW STRONG TSTM SEGMENTS ON
MEMPHIS AND NASHVILLE RADARS ATTM. THIS ACTIVITY WILL PUSH INTO CTRL
KY THIS MORNING AND FURTHER NORTHEAST INTO AFTN. ALTHOUGH SOME
WEAKENING EXPECTED BEFORE DAYBREAK...ACTIVITY SHOULD RE-INTENSIFY
LATER THIS MORNING AS LOW/MID LEVEL LAPSE RATES STEEPEN AND
FAVORABLE UPPER LEVEL DIVERGENCE MOVES INTO AREA. EVEN SO SEVERE
THREAT MARGINAL GIVEN A LACK OF INSTABILITY.

ETA AND GFS IN GOOD OVERALL AGREEMENT. GFS BRINGS IN SOME DRYING TO
THE SOUTHWEST PORTION OF FA THIS AFTN AND SHIFTS HEAVIER PRECIP INTO
CTRL INDIANA BY THAT TIMEFRAME. MEANWHILE ETA & UKMET ARE A LITTLE
SLOWER. WILL LEAN MORE WITH THE GFS IN TERMS OF TAPERING OFF THE
PRECIP THIS AFTN ESPECIALLY IN THE SOUTHWEST AND ALLOW FOR SOME
PARTIAL CLEARING THERE. ALTHOUGH MAIN AXIS OF CONVECTION SHOULD PUSH
NORTH OF KY THIS AFTERNOON AS LOW LEVEL BOUNDARY/WARM FRONT APPROACH
AND DYNAMICAL FORCING WEAKENS...GIVEN ANY SUNSHINE THIS AFTERNOON WE
COULD HAVE ISOLATED TO SCATTERED CONVECTION FIRE UP WITH INCREASING
MODEST  INSTABILITY. AT ANY RATE WILL MENTION MAINLY THIS MORNING
WORDING IN THE SOUTH AND BUMP UP POPS TO CATEGORICAL...TIMING MAINLY
THROUGH EARLY OR MID AFTERNOON OVER NORTHERN FA.

FOR TONIGHT...WILL KEEP A LOW CHANCE POP IN FOR THE EVENING
OTHERWISE PARTLY CLOUDY. ALTHOUGH AIRMASS WILL STILL BE WARM...DRY
SLOT OF SYNOPTIC SYSTEM TAKES OVER BY EVENING. WE SHOULD HAVE SOME
MODEST RADIATIONAL COOLING GIVEN THE SKY COVER. CURRENT FCST LOWER
50S LOOKS FINE. SUBSTANTIAL WARMING INTO MID OR POSSIBLY UPPER 70S
ON THURSDAY GIVEN SUNSHINE AND AIRMASS SHOULD BECOME QUITE UNSTABLE.
IN ADDITION STRONG PVA MOVES INTO THE LOWER OHIO VALLEY IN ADVANCE
OF ANOTHER SHORTWAVE. WILL CONTINUE 50 POPS AND EXPECT MOST ACTIVITY
TO BE IN THE AFTERNOON.

FOR THU NIGHT AND FRI WILL GO WITH CHANCE SHOWERS AS UPPER TROUGH
FINALLY MOVES THROUGH WITHOUT A LOT OF ADDITIONAL FORCING AVAILABLE
TO WORK WITH. LOWER THUNDERSTORM PROBABILITY DURING THAT TIMEFRAME.
SEASONAL TEMPS THIS WEEKEND IN UPPER 50S TO LOWER 60S AND GENERALLY
DRY CONDITIONS EXPECTED.

.SDF...NONE.

JMB
Hazardous weather outlook, Mar 19, 7:45 AM CST, 4 hours 9 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
845 AM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTH CENTRAL
KENTUCKY EARLY THIS MORNING AND OVERSPREAD CENTRAL KENTUCKY AND
SOUTH CENTRAL INDIANA BY MIDDAY. THE STORM PREDICTION CENTER HAS
REMOVED CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA FROM A SLIGHT
RISK TODAY. SOME OF THESE STORMS MAY PRODUCE AN OCCASIONAL WIND GUST
OR SMALL HAIL...ESPECIALLY LATER THIS AFTERNOON NORTH OF A
LOUISVILLE TO LEXINGTON LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL NOT BE AS WIDESPREAD THURSDAY...HOWEVER,
SCATTERED STORMS WILL TAP GREATER INSTABILITY RESULTING IN A LARGE
HAIL AND DAMAGING WIND THREAT FOR THE ENTIRE OUTLOOK AREA. PRIME
TIME FOR ANY DAMAGING WEATHER WOULD BE DURING THE AFTERNOON AND
EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS AFTERNOON WITH MORE
LIKELY ACTIVATION THURSDAY AFTERNOON.

DENMAN

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 4:25 PM CSTSevere Thunderstorm WarningLMKClark20 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.